Contraception

I’ve been put on antibiotics by my GP – will it affect my pill?

Most of the common antibiotics that are prescribed by GPs are safe to take alongside any form of oral contraception, and the guidance from the Faculty of Sexual and Reproductive Healthcare (FSRH) advises that you do not need to use any extra precautions whilst taking them.

However you do still need to make sure you take your pill correctly, and on time. Also beware, if the antibiotics you are taking cause vomiting or significant diarrhoea, this may affect how well the pill works.

It is only antibiotics that are known as ‘enzyme-inducers’ that have an effect on the pill – mainly antibiotics called rifampicin and rifabutin. These are not used all that commonly, but if you are unsure which antibiotic you are taking you should check with your GP.

There are other drugs that are also enzyme-inducers, such as a number of different drugs used to treat epilepsy, and even a drug you can buy in the pharmacy – St John’s Wort! These drugs do effect the pill and can stop it from working – the pill is not recommended if you take these medications (but there are other contraceptives that are safe to use!)

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.